Florida, 2008Lightning Strike in Florida, July 24, 2008
July 24, 2008 · NWS MLB · 1 event in 1 county or zone
Sea breeze thunderstorms formed over the Florida interior.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $431,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze thunderstorms formed over the Florida interior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 24, 1:11 PM EST, 6 hours 54 minutes earlier.
Area forecast discussion, Jul 24, 1:11 PM EST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT THU JUL 24 2008
.DISCUSSION...
CURRENTLY...STORMS OFF TO A LATER START TODAY WITH A DELAY DUE TO
SOME EARLY CLOUD COVER. LATEST XMR SOUNDING @15Z INDICATES PLENTY OF
AVAILABLE MOISTURE ACROSS ECFL WITH A FEW BOUNDARIES BEGINNING TO
BECOME APPARENT ON SAT IMAGERY. PEAK AFTN HEATING WL CONTINUE TO
LEAD TO SCT STORMS INTO THE EVENING WITH STEERING WINDS PRESSING
ONGOING ACTIVITY TOWARD THE SOUTH AND EAST.
THIS EVENING...ISOLATED STORMS WILL PERSIST WELL INTO THE EVENING
WITH WEST TO NW FLOW EVENTUALLY PUSHING LINGERING SHOWERS TO THE
MARINE AREA. FAVORABLE SETUP FOR SOME PERSISTING ACTIVITY DUE TO
STORM RELATIVE INFLOW WITH AN ONSHORE SEA BREEZE AT THE COAST.
ACTIVITY GENERALLY EXPECTED TO END OVER LAND BY AROUND MIDNIGHT.
BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND SOME SMALL HAIL WILL BE
POSSIBLE...MAINLY THROUGH 7 PM OVER AFFECTED AREAS.
FRI...SLIGHT DRYING IS FORECAST TO WORK INTO NORTHERN SECTIONS
BEHIND WEAK UPPER LEVEL CYCLONIC SHEAR AXIS. THE GFS STARTED TO
SHOW THIS TREND YESTERDAY AS EARLIER RUNS HAD BEEN SHOWING SLIGHT
DRYING WORKING INTO SOUTHEAST SECTIONS. SURFACE RIDGE WILL EXTEND
SMACK DAB ACROSS THE CENTRAL PENINSULA WITH WEAK LOWER TROPOSPHERIC
WINDS INDICATING LITTLE MOTION OF AFTERNOON STORMS. CURRENT MOS...
SHOWING 30 POPS ALONG THE NORTH COAST AND 40 PERCENT ELSEWHERE...
LOOK GOOD AND REPRESENT JUST A SLIGHT TWEAK OF THE CURRENT FORECAST.
WEEKEND...SURFACE RIDGE IS FORECAST TO NUDGE SOUTH TO AROUND
OKEECHOBEE AS EAST COAST TROUGH HOLDS ITS POSITION DUE TO WEAK
SHORTWAVES DROPPING DOWN ITS BACKSIDE. THIS WILL RESULT IN A MOIST
SOUTH/SOUTHWEST LOW LEVEL FLOW. THIS IS A BIT OF A CHANGE FROM THE
PREVIOUS RUN BUT PROBABLY BETTER REPRESENTS THE TRENDS WE HAVE
EXPERIENCED DURING THIS WET SEASON--ONLY SHORT PERIODS OF SLIGHTLY
DRIER WEATHER.
MOS POPS ON SAT ARE 40 PERCENT EXCEPT 50 PERCENT OVER THE INTERIOR
WHICH LOOKS REASONABLE IN A LIGHT STEERING FLOW REGIME. THE LATEST
MOS NUMBERS FOR SUNDAY SHOW 50-60 PERCENT POPS. OUR CURRENT
FORECAST HAS CLIMO LOOKING 40 PERCENT NUMBERS FOR BOTH DAYS. WILL
NOT MAKE ANY CHANGES BUT WOULD EXPECT THAT IF THE MORE MOIST TREND
CONTINUES...POPS WILL NEED TO BE BUMPED UP.
MON-THU...RIDGE ALOFT IS FORECAST TO REMAIN ACROSS THE WESTERN U.S.
WITH TROUGH AXIS NEAR THE EASTERN SEABOARD...THOUGH GRADUALLY
DEAMPLIFYING. THE LATEST GFS DOES NOT SHOW ANY APPRECIABLE DRYING
AND THE LOW LEVEL RIDGE AXIS IS PROGGED TO REMAIN TO OUR SOUTH
WITH A MOIST SOUTHWEST FLOW...WHICH SHOULD INDICATE HIGHER THAN
NORMAL POPS FOR THE EAST SIDE OF THE PENINSULA. THE LATEST MOS
POPS SHOW 50 PERCENT FOR MON THEN DROPPING BACK TO 30-40 PERCENT.
WOULD NOT BE SURPRISED TO SEE THESE NUMBERS GO UP IN FUTURE
FORECASTS.
&&
.AVIATION...SCATTERED THUNDERSTORMS THROUGH 00Z WITH DECREASE IN
COVERAGE THROUGH 03Z. VFR CONDS FROM 04Z-08Z. BRIEF CIG/VIS
REDUCTIONS TO MVFR/IFR WILL OCCUR IN ANY CONVECTIVE ACTIVITY
MAINLY THIS AFTN. AREAS 4-5SM BR POSSIBLE OVER THE INTERIOR FM
09Z-12Z
&&
.MARINE...SEA CONDITIONS MAINLY ASCD WITH A WIND WAVE LESS THAN 3
FT WITH VERY SLIGHT SWELL FACTOR ( 11 SEC) CONTINUING TO BE
INDICATED AT SOME BUOY SITES. WINDS AND SEAS HIGHER NEAR STORMS
ALONG THE IMMEDIATE COAST THROUGH AROUND 10 PM.
FRI-WEEKEND...RIDGE AXIS ACROSS CENTRAL FLORIDA SHOULD SLIP A LITTLE
SOUTH SAT/SUN WITH A LIGHT OFFSHORE FLOW DEVELOPING...SO THERE ARE
NO WIND/SEA CONCERNS. ISOLATED SLOW MOVING STORMS ARE EXPECTED FRI
THEN THERE IS AN INCREASING CHANCE FOR AFTERNOON STORMS TO AFFECT
THE INTRACOASTAL AND NEARSHORE WATERS OVER THE WEEKEND.
EARLY NEXT WEEK...LITTLE CHANGE EXPECTED WITH A MOIST SOUTHWEST
FLOW...POSSIBLY INCREASING A LITTLE IN THE NORTH ON MON...BUT THE
MAIN CONCERN SHOULD CONTINUE TO BE STORMS NEAR THE COAST.
***NOTE TO MARINERS...BUOY 41009 COMMUNICATION ISSUES ARE BEING
INVESTIGATED BY THE NATIONAL DATA BUOY CENTER.***
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 90 74 90 / 20 30 20 40
MCO 73 92 74 91 / 20 40 20 40
MLB 71 88 73 89 / 20 40 20 40
VRB 71 89 73 90 / 20 40 20 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...PENDERGRAST
LONG TERM....LASCODY
Hazardous weather outlook, Jul 24, 9:47 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1047 AM EDT THU JUL 24 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1047 AM EDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
MOISTURE AND AFTERNOON BOUNDARY INTERACTIONS WILL PRODUCE
SCATTERED LIGHTING STORMS LATER THIS AFTERNOON. STEERING WINDS
WILL TEND TO PUSH THE STORMS BACK TO THE SOUTH TO SOUTHEAST FROM
MID AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN CONCERN FOR
STORMS WILL BE STRONG TO DAMAGING WIND GUSTS...SMALL HAIL AND
DEADLY CLOUD TO GROUND LIGHTNING STRIKE.
LOCALLY HEAVY RAIN WILL BE POSSIBLE DUE TO SLOW STORM MOVEMENT AND NUISANCE
FLOODING WILL OCCUR IN SLOW MOVING STORMS. PONDING OF WATER IN LOW
SPOTS AND CULVERTS WILL CREATE HAZARDOUS DRIVING CONDITIONS.
...RIP CURRENT IMPACT...
A LINGERING LONG PERIOD SWELL WILL PRODUCE A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES TODAY. ALWAYS SWIM WITHIN SIGHT OF A
LIFEGUARD AND NEVER SWIM ALONE.
...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS WILL MOVE ACROSS THE COAST FROM THE MAINLAND LATE THIS
AFTERNOON. THE STRONGER STORMS MAY CONTAIN WIND GUSTS TO AROUND
35 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST FOR SCATTERED
AFTERNOON SHOWERS AND STORMS EACH DAY WELL INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.
PENDERGRAST
In the hours before
Special weather statement, Jul 24, 2:39 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
339 PM EDT THU JUL 24 2008
FLZ064-242030-
MARTIN-
339 PM EDT THU JUL 24 2008
...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL MARTIN COUNTY...
AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER INDIANTOWN...MOVING SOUTH AT 7 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
WEITLICH
Special weather statement, Jul 24, 4:44 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
544 PM EDT THU JUL 24 2008
FLZ045-242230-
ORANGE-
544 PM EDT THU JUL 24 2008
...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY...
AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES SOUTH OF BITHLO...MOVING EAST AT 6 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
WEITLICH
Special weather statement, Jul 24, 5:15 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
615 PM EDT THU JUL 24 2008
FLZ045-046-242300-
ORANGE-SEMINOLE-
615 PM EDT THU JUL 24 2008
...STRONG THUNDERSTORMS AFFECTING NORTHEAST ORANGE COUNTY...EASTERN
SEMINOLE COUNTY...
AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM JUST NORTH OF BITHLO...MOVING NORTH AT 10 MPH INTO
EASTERN SEMINOLE COUNTY.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
KELLY
Special weather statement, Jul 24, 5:45 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
645 PM EDT THU JUL 24 2008
FLZ141-147-242330-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
645 PM EDT THU JUL 24 2008
...STRONG THUNDERSTORMS AFFECTING NORTHERN BREVARD COUNTY...
SOUTHEASTERN VOLUSIA COUNTY...
AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG STORMS FROM OAK HILL TO SCOTTSMOOR...MOVING SOUTH
AT 5 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
KELLY
Lightning, Lake
- When
- July 24, 8:05 PM EST
- Where
- Lake County, 4.58 mi WSW of Lady Lake
- Property damage
- $431,000
- Reported by
- Newspaper
- Coordinates
- 28.893, -81.989
Lightning started a fire that destroyed a home and an antique car in the Lake Griffen area.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
- Flash Flooding and Hail in New York, July 24, 2008$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129273.